Reply

Authors


Reply

To the Editors:

In their letter, Beri and Khattri described 3 new cases of tendinous disorders attributed to statin therapy. Moreover, these authors interestingly underscored the fact that the FDA has previously mentioned 247 cases of tendon rupture associated with simvastatin and/or ezetimibe (Pullatt RC, Gadarla MR, Karas RH, Alsheikh-Ali AA, Thompson PD. Tendon rupture associated with simvastatin/ezetimibe therapy. Am J Cardiol 2007;100:152–3). In our article, we reported 96 cases of statin-associated tendinous disorders (tendinitis and tendon rupture) from the French Pharmacovigilance database during the period 1990–2005. These data suggest that statin-attributed tendinous complications are rare considering the huge number of statin prescriptions, although only future case–control pharmacoepidemiologic studies will allow determination of actual prevalence/incidence of statin-associated tendinopathy.

Nevertheless, both the previous results of the investigators and our findings strongly highlight the idea that prescribers should be aware of statin-related tendinous complications, particularly in situations at high relevant risk such as a high level of physical exertion, metabolic disorders, and an association with fluoroquinolone treatment or other medications known to increase the toxicity of statins. In these groups of patients who are at risk of developing statin-associated tendon manifestations and who require statins, we suggest that patients should be routinely questioned about symptoms consistent with tendon involvement. Finally, early recognition of tendinous complications related to statins appears to be important in preventing serious sequelae in patients treated with statins.

Isabelle Marie MD*, Catherine Noblet PhD*, * Rouen University Hospital, 76031 Rouen Cedex, France.

Ancillary